Introduction. Evans’ syndrome (autoimmune hemolytic anemia combined with thrombocytopenia) is a rare hematological syndrome in the elderly.
Case report. A 94-year-old patient was diagnosed with Evans’ syndrome with the secretion of monoclonal protein. The disease manifested initially by a periodic decrease in hemoglobin and platelet counts, accompanied by a deterioration of the clinical condition, and the development of a hemorrhagic syndrome. Long-term glucocorticoid therapy led to the development of osteoporosis, complicated by compression fracture of the lumbar vertebra. The main clinical manifestations of the disease (pain, limited mobility) were associated with the development of this complication.
Conclusions. Diagnosis of Evans’ syndrome in elderly patients requires the exclusion of other similar diseases. Long-term glucocorticoid treatment can cause complications, such as osteoporosis with a risk of vertebral fracture. The resulting complications can disrupt the quality of life to a much greater extent than the underlying disease. When choosing a treatment for elderly patients with Evans’ syndrome, it is necessary to consider the possible benefits and the risk of complications.
Keywords: Evans’ syndrome, autoimmune hemolytic anemia, immune thrombocytopenia, elderly.
Full text sources https://doi.org/10.31688/ABMU.2019.54.4.27 How to cite Email to Author Format XML
Address for correspondence:
Leonid I. DVORETSKY
Department of Hospital Therapy No. 2, I.M. Sechenov First Moscow State Medical University, Moscow, Russian Federation
Address: Trubezkaja street no. 8, Moscow, Russia